(Closed) Progesterone only birth control pill for cramping?

posted 5 years ago in Wellness
Post # 2
Member
35 posts
Newbee
  • Wedding: August 2016

I’m on this pill and have been for a few years. 

For the first few months I had constant/near constant spotting, with some slight cramping. 

After around 3 months all the spotting and cramping stopped, I now never bleed or cramp. I also hardly notice mood changes throughout the month. I’d definitely recommend that you go for it if, like me, you have issues with hormones/cramps/bleeding

I will also mention that a close family member of mine has that coil and she still gets some spotting and hormonal stuff but no other horrible side effects 

Hope you feel better soon 🙂 x

Post # 3
Member
6382 posts
Bee Keeper

View original reply
bluephoenix:  First, the side effects you mentioned regarding the Mirena IUS are the much rarer ones. To my mind, getting hung up on those is like never taking paracetamol because you might become jaundiced/have blood in your stools or urine/die. The most common side effects with the Mirena are irregular bleeding or spotting (typically light; typically ceases after 6 months); absent periods (affects over 90% of women after 1 year of use); and abdominal or pelvic pain (affects around 1 in 10 in total, though the number is higher in women who have not ever been pregnant). Insertion is not pleasant, but I and most people I know only found it intensely painful for two periods of a few seconds during the actual insertion, with severe cramps for a few hours afterwards. It isn’t something I would get fitted on my lunch break; but I certainly wouldn’t let the pain put you off, it really is not that bad.

I say this not to convince you to get one (I had one and it didn’t work out due to pelvic pain), just to clear up those things, as any medication has risks, and the ones you have listed with the Mirena are extremely rare.

With regards to the progesterone only pill (POP), I’ve been on it (Cerazette, and now Zeletta, which is the same but cheaper) for 5 years now and had a very positive experince on the whole. I had 2 weeks of extremely heavy bleeding in my first packet, and also a month of severe mood swings inc depression and suicidal thoughts (thankfully I knew it was the pill, and I communicated these feelings to friends and family so I had support/people to keep an eye on me). Since then I have had absolutely no bleeding at all (not even spotting) which is great, as I have endometriosis. The only other side effects I’ve had are a slight decrease in libido, minor vaginal dryness (we just use lubricant), and (the worst one by far, but not bad enough I would come off it) night sweats and hot flashes.

The most common side effects with the POP are similar to those with the Mirena: irregular bleeding or spotting; and absent periods. Mood changes/swings are also fairly common, as is vaginal dryness and loss of libido. Night sweats and hot flashes are much less so and I can’t find much reported on these, only that other women have experienced them so I do believe it is down to the pill (as that makes sense). In general, as with most hormonal methods most side effects should either ease or disappear completely within 3-6 months of use, so do try to stick it out for at least 6 months, and don’t expect things to be perfect from the get-go.

The POP is a great treatment for endo, so well worth a shot.

Hope This Helps

Post # 4
Member
7976 posts
Bumble Beekeeper
  • Wedding: July 2013 - UK

The great thing about the POP is that it can treat your problem (in some but not all women) but you can stop easily, whenever you feel like. Unlike the implant or IUD, you don’t have to get it removed if you have issues.

I don’t think you have anything to lose just trying it for a few months. If you like it, you could then reconsider getting the IUD or the implant (nexaplon).

Post # 5
Member
1066 posts
Bumble bee

I was on the progesterone only pill for a few years so I’ll share my experiance.

To begin with it was fine and I had a fairly normal 28-30 day cycle with 5-7 day periods but I was religious about taking it at the exact same time down to the minute every day. I found out if I missed that time by more than 5 minutes it triggered a second period per month so I would have a 7-10 day period then be fine for 7 days and then have another 7-10 day period followed by another off week before it started over again. There were a few months were I was very diligent and the second period went away for a month or two but if I missed one day by 10 minutes it would trigger a ‘hell month.’ After about a year and a half on it I missed one pill by about 14 hours (I ran out and the pharmacy was closed) and after that I just couldn’t shake that extra period no matter how diligent I was.

I got so tired of being on my period for more than half the month and it was negating the whole purpose of being on BC in the first place becuase there were so few chances for me to even have sex (FI is adament about no period sex AT ALL). I ended up switching to Lo Loestrin Fe which I take semi-continuously (I trigger 4 periods per year by only taking 4 white estrogen only pills every three months and skipping the iron pills completely) it has the lowest amount of estrogen possible in a pill which solved all my issues from before. The only crappy thing is my sex drive is now completely missing in action and I recently switched insurance so it went from $20 per month to almost $50. I now can’t wait till after my wedding so I can stop taking it and do NFP for about a year till we TTC and then I will opt for a mirena/skyla which is what I wanted in the first place but my gyno wouldn’t give it to me prior to having children.

OP- don’t be afraid of the scary side effects of an implant, there are risks with everything and who knows how it could affect you. If you do choose to take progesterine only pills my advice would be completely 100% consistent with taking it down to the minute and you may be able to avoid the experience I had with it.

Post # 6
Member
422 posts
Helper bee

I am interested in getting the IUD but my Dr suggested trying a POP of a similar dose first, since it’s easier to stop if the pill rather than get the IUD out. Its been a month on it and so far, so good. I have endometriosis and on my old pill (orthocyclin), I was having a lot of cramping and breakthrough bleeding recently. 

The topic ‘Progesterone only birth control pill for cramping?’ is closed to new replies.

Find Amazing Vendors